General Question

Ron_C's avatar

Warfarin users: do you have a rash on your arms that may have been diagnosed as psoriasis?

Asked by Ron_C (14465points) March 20th, 2015

I have been using Warfarin (coumadin) for years to prevent blood clots caused by a damaged vein.

I developed these round rash marks on my arms that one dermatologist glanced at and called it psoriasis and gave me some cream that he said would reduce their appearance. It had absolutely no effect. Another dermatologist did a biopsy that was unable to diagnose the problem. I have noticed that other people that take blood thinners on a long term basis have similar marks on their arms.

I am wondering if this is an undocumented side effect from the blood thinner. So how many of you have the same problem?

Observing members: 0 Composing members: 0

8 Answers

Pachy's avatar

I’m a longtime Warfarin warrior but have never experienced a rash that I was aware of. I checked to see if there were any side effects I’m not aware of and found these, a couple of which have something to do with the skin. You might want to check with a hematologist or whoever originally prescribed coumadin.

Ron_C's avatar

@Pachy Thanks the information. I’ve been taking this medication since 2001 and have most of the reactions on the medical report you sent. I’ve INR readings from 1.1 to 12. It turns out that drinking raises your INR and I got carried away on a cruise and don’t recommend it.

The first person I talked to was the hematologist and she said she never heard of this problem and referred me to the dermatologist.

Pachy's avatar

Good luck getting the problem solved.

Adagio's avatar

I have been taking Warfarin for 10 years and have experienced no side-effects that I am aware of. I hope you manage to get to the bottom of your skin rash @Ron_C and get it cleared up.

Quakwatch's avatar

Without seeing the rash, it would be impossible to make even the slightest guess of what it could be. That said, rashes can occur with any medication. Is it safe for you to stop the warfarin for a while to see if the rash improves? Can you switch to low-molecular weight heparin if not (in the short term)? Finally, some warfarin pills have a dye in the them that people are allergic to and you could try a dye free pill.

gondwanalon's avatar

I’ve been taking various generic forms of warfrin on and off (mostly off) for the last 14 years. I have not detected any side effects (other than extended clotting time).

Quakwatch's avatar

@gondwanalon Yes, the majority of people taking warfarin have no side effects. That doesn’t mean that a minority don’t have issues. This is true of pretty much all medicines. Most people do fine, a small fraction don’t.

Ron_C's avatar

O.K. from the answers here I guess it’s me and the neighbor lady. Heck, even the dermotologist doesn’t know AFTER a biopsy. The only good thing is that it’s not contagious.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther